Illinois, 2021

Damaging Winds in Illinois, April 7, 2021

April 7, 2021 · NWS DVN · 4 events in 3 counties and zones

A slowly moving storm system brought several rounds of showers and thunderstorms to eastern Iowa, northwest Illinois and far northeast Missouri during the day on Wednesday April 7, 2021. 80 inches in Bushnell Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slowly moving storm system brought several rounds of showers and thunderstorms to eastern Iowa, northwest Illinois and far northeast Missouri during the day on Wednesday April 7, 2021. The heavy rainfall occurred south of a Fairfield to Galesburg line with reports ranging from 1.13 inches in Burlington to 1.80 inches in Bushnell Illinois. A few of these thunderstorms became severe and produced damaging winds in McDonough, Henderson, and Hancock Counties during the late afternoon and early evening hours. Damage was also reported to some mobile homes and a garage on the southwest side of Cedar Rapids due to a weak tornado that caused one minor injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 2:07 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 7, 2:07 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
307 PM CDT Wed Apr 7 2021

.SYNOPSIS...
Issued at 306 PM CDT Wed Apr 7 2021

The widespread showers and thunderstorms that moved through the
forecast area earlier today have held temperatures in the 60s
through early this afternoon over much of the forecast area. The
last of these showers were seen on KDVN 88D over northwest
Illinois at 2 pm, with thunderstorms mostly well to the east into
north central Illinois. Partial clearing of the cloud cover has
warmed roughly the area west and northwest of line from Cedar
Rapids to Dubuque into the lower 70s. Dewpoints were in the 50s to
around 60. Winds were trending to the southeast and becoming
strong and gusty in places, responding to deepening low pressure
over far NW MO. In the bigger picture, an upper level low was
centered over eastern KS with area radar mosaic showing showers
and thunderstorms in the area of diffluence and low level
moisture return/instability in advance across MO into southern IA.
This will be the next round of thunderstorms, possibly severe, as
the advancing surface and upper level lows push east-northeast
this evening spreading shear, moisture and instability into the
region.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 306 PM CDT Wed Apr 7 2021

Potential for severe storms this evening is the primary focus. Later
tonight into Thursday, cool and wet, unsettled weather will rule as
the storm system occludes and stalls out over the forecast
area.

Will be watching the mostly disorganized area of thunderstorms over
south central Iowa and northern MO spreading north-northeast into
the forecast area late this afternoon into this evening. These are
currently feeding off a 40 kt plus low level jet with strong
moisture advection, on a southerly flow focusing into central
Iowa, where sunshine has boosted temperatures into the mid 70s.
The more stable air over most of the local forecast area will
initially limit things, but increasing MUCAPE building upstream
across MO and IL will feed into the organizing storms under
increasing upper level support spreading into northern MO,
reaching into far southeast Iowa and west central IL roughly
between 5 pm and 8 pm for a threat of severe storms. The primary
threat looks to be damaging winds and isolated tornadoes
especially where low level shear/helicity is maximized along a
developing surface occluded front. SPC has a slight risk over
northeast MO into far southeast IA and west central IL for this
possibility, while the rest of the forecast area was upgraded
earlier today to a Marginal risk. There remains some uncertainty
as to how fast things can destabilize as cloud cover is thinning ahead
of the advancing storms this afternoon. Convective allowing
models, which had a poor handle on this morning's coverage of
storms, have maintained consistency with the favorable scenario
for severe weather in our far south this evening, over the past 24
hours.

Later this evening and overnight, convection will weaken as mid
level lapse rates become less steep and a dry slot rotates into the
occluding system. Will keep low chances for rain and showers going
overnight into Thursday, likely seeing several rain-free hours
through this period, but trending much cooler with temperatures
cooling into the 50s overnight and not recovering much through
Thursday. With the feed of moisture cut off in this wrapped up
system, QPF amounts will likely be limited to a few hundredths of an
inch late tonight through Thursday.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 306 PM CDT Wed Apr 7 2021

Key messages:

1) Periods of showers through Sunday.

2) Starting to turn colder by the middle of April.

Details:

Thursday night and Friday: Active pattern as the current cut-off
closed upper low in the mid MS Vly tracks slowly into WI by the end
of the week. This will continue the periodic rounds of showers
through Friday. With extensive cloud cover and minimal instability
and weak shear, this looks more like a stratiform type rain rather
than convection. With the low occluding and cutting off the deep
moisture any QPF looks to be light.

This weekend: GFS/ECMWF suggest another deepening trough diving from
the northern Rockies into MO then forming into another closed low as
it tracks northeast. This should bring another round or two of light
to moderate rain especially Saturday and Saturday night.

Next week: Major pattern change to colder weather and even the
potential for snow later in the week. However, this all depends on
what model is correct. The ECMWF is much more aggressive in diving a
potent upper low out of western Ontario and southward into Iowa, but
the GFS is much weaker and keeping the system well to our north. CPC
does suggest below normal temperatures and we may have to start
thinking about frost/freeze headlines. Stay tuned!

Haase

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1306 PM CDT Wed Apr 7 2021

A large storm system will bring another round of showers,
thunderstorms and MVFR conditions into the terminals late this
afternoon and evening. There will also be periods of strong gusty
winds from the east to southeast this afternoon and evening. There
is a low potential for strong storms with damaging winds in the
BRL vicinity. Overnight into Thursday, the potential for
thunderstorms will end with lingering rain ending from south to
north, leaving MVFR and possible IFR conditions due to low
ceilings. Overall, confidence with details and timing of these
features is low from late afternoon through overnight. Thursday
will likely see lingering MVFR ceilings. Additional rounds of
showers will be possible toward late morning, which are not
mentioned in the current forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Haase
AVIATION...Sheets
Hazardous weather outlook, Apr 7, 12:26 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
126 PM CDT Wed Apr 7 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
126 PM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are possible late this afternoon and evening
across the outlook area. The potential for severe weather is
greatest along and southwest of a line from Keosauqua through Fort
Madison Iowa, to Augusta Illinois, where the Storm Prediction
Center has placed a slight risk. The main severe weather threat
will be damaging wind and large hail. Isolated tornadoes are
possible in the area under a slight risk, which includes
northeast Missouri, far southeast Iowa and far west central
Illinois.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DLS

In the hours before

Special weather statement, Apr 7, 4:12 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 PM CDT Wed Apr 7 2021

MOC199-072300-
Scotland-
512 PM CDT Wed Apr 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND COUNTY UNTIL
600 PM CDT...

At 512 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Queen City to 7 miles northwest of
Plevna. Movement was northeast at 45 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Memphis, Rutledge, Greensburg, Crawford, Arbela, Hitt, Sand Hill,
Memphis Memorial Airport, Spillman Mound, Kilwinning, Brock, Bible
Grove, Prospect Grove, Scotland County Fairgrounds and Azen.

LAT...LON 4060 9235 4061 9198 4057 9194 4056 9194
      4030 9208 4030 9235
TIME...MOT...LOC 2212Z 206DEG 39KT 4043 9256 4006 9216

Uttech
Special weather statement, Apr 7, 4:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 7 2021

IAC177-MOC045-199-072330-
Van Buren-Scotland-Clark-
543 PM CDT Wed Apr 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...
NORTHEASTERN SCOTLAND AND NORTHWESTERN CLARK COUNTIES UNTIL 630 PM
CDT...

At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Milton to Granger.
Movement was north at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Memphis, Keosauqua, Birmingham, Milton, Stockport, Wyaconda, Cantril,
South Gorin, Granger, Douds, Bentonsport/Vernon, Leando, Arbela,
Mount Sterling, Hitt, Mount Zion, Utica, Heath Memorial Conservation
Area, Selma and Prospect Grove.

LAT...LON 4060 9235 4060 9218 4090 9218 4090 9197
      4084 9179 4031 9194 4055 9235
TIME...MOT...LOC 2242Z 200DEG 35KT 4066 9229 4045 9198

Uttech

The radar

The Lincoln radar (KILX), 157 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
April 7, 5:30 PM CST
Where
Hancock County, 1.38 mi N of West Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -91.180

A split power pole was reported by local EMA.

Thunderstorm Wind, Hancock

When
April 7, 5:50 PM CST
Where
Hancock County, 1.38 mi N of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.250, -90.950

Local broadcast media reported 4 inch diameter tree branches blown down.

Thunderstorm Wind, Henderson

When
April 7, 6:30 PM CST
Where
Henderson County, Stronghurst
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.750, -90.900

A spotter reported a snapped tree and a power line down on social media.

Thunderstorm Wind, Mercer

When
April 7, 6:50 PM CST
Where
Mercer County, 1.38 mi S of Aledo
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.180, -90.750

A trained spotter reported thunderstorm wind damage to a farm outbuilding south of Aledo. Pictures via social media show part of a wall blown out, but the barn was open to one side and the other wall is partially covered. Time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951121, 951120, 951122, 951123.